Lightning, Belknap
- When
- August 7, 6:30 PM EST
- Where
- Belknap County, Laconia
- Property damage
- $60,000
- Reported by
- Newspaper
- Coordinates
- 43.520, -71.470
Lightning struck a building used to store hay and ignited a fire that caused major damage to the wooden structure.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck a building used to store hay and ignited a fire that caused major damage to the wooden structure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 7, 2:29 PM EST, 4 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 329 PM EDT THU AUG 7 2008 .SYNOPSIS... LOW PRESSURE OVER SOUTHERN QUEBEC AND NORTHERN NEW YORK THIS AFTERNOON WILL REMAIN NEARLY STATIONARY TONIGHT. THE LOW WILL MOVE EAST ACROSS NORTHERN NEW ENGLAND FRIDAY...THEN LIFT NORTHEAST INTO CANADA SATURDAY AND SUNDAY WHILE ANOTHER LOW DEVELOPS OVER SOUTHERN QUEBEC. THE SECOND LOW PRESSURE AREA WILL MOVE EAST ACROSS NORTHERN NEW ENGLAND MONDAY AND TUESDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... THE MAIN FORECAST PROBLEM TONIGHT ONCE AGAIN IS THE POTENTIAL FOR HEAVY RAIN AND FLOODING ACROSS NORTHERN NEW HAMPSHIRE AND OXFORD COUNTY MAINE. SEE THE HYDROLOGY DISCUSSION BELOW FOR MORE INFORMATION ON THE FLOOD POTENTIAL. SCATTERED SHOWERS AND THUNDERSTORMS MAINLY OVER NEW HAMPSHIRE AND THE WESTERN MAINE MOUNTAINS THIS EVENING COULD PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND SMALL HAIL. SHOWERS WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT. MOS TEMPERATURE GUIDANCE ONCE AGAIN LOOKED A FEW DEGREES TOO COOL SO RAISED GUIDANCE TEMPERATURES A COUPLE OF DEGREES FOR THE OVERNIGHT LOW TEMPERATURES TONIGHT. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... THE FLOOD POTENTIAL CONTINUES FOR NORTHERN NEW HAMPSHIRE AND OXFORD COUNTY MAINE FRIDAY AS ONE TO TWO INCHES OF RAINFALL ARE EXPECTED ACROSS THE AREA. COOL DAMP WEATHER CONTINUES FOR ANOTHER DAY. USED A BLEND OF THE MAV/MET MOS GUIDANCE FOR THE HIGH TEMPERATURE FORECAST. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... THE ACTIVE WX PATTERN CONTINUES FOR THE NE THRU THE LONG TERM. AN UPR LVL CUTOFF LOW MOVES SLOWLY THRU THE NE FRIDAY NGT THRU MONDAY PROVIDING UNSTABLE AND UNSETTLED WX. AN UPR LVL RIDGE BUILDS IN BRIEFLY BEHIND THE DEPARTING CUTOFF LOW MONDAY NGT AND TUESDAY ONLY TO BE REPLACED BY ANOTHER UPR LVL CUTOFF LOW. THIS SYSTEM WILL BRING MORE UNSETTLED WX WEDNESDAY INTO THURSDAY. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... IN THE NEAR TERM...CONDITIONS ARE VARIABLE THIS AFTERNOON...WITH MOST WESTERN MAINE LOCATIONS IN IFR CEILINGS WHILE CENTRAL/SOUTHEAST NEW HAMPSHIRE HAD VFR TO MVFR CONDITIONS. SCATTERED THUNDERSTORMS COULD AFFECT THE LEBANON...CONCORD AND POSSIBLY THE PORTSMOUTH TERMINALS THIS AFTERNOON AND EVENING. AFTER THAT...IFR CEILINGS AND VISIBILITIES ARE EXPECTED TO DEVELOP OVERNIGHT AS SHOWERS BECOME MORE WIDESPREAD. IN THE LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...AN UPR LVL CUTOFF LOW MOVES SLOWLY THRU THE NE FRIDAY NGT THRU MONDAY PROVIDING UNSTABLE AND UNSETTLED WX WITH A CHC OF SHRA AND TSRA WITH PSBL MVFR OR IFR CONDITIONS. && .MARINE... IN THE NEAR TERM...WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH FRIDAY. IN THE LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...A WEAK PRES PATTERN WILL CONT AS AN UPR LVL CUTOFF LOW MOVES SLOWLY E ACROSS THE REGION FOLLOWED BY AN UPR LVL RIDGE (AND SFC RIDGE OF HIGH PRES) MONDAY NGT AND TUESDAY. THIS WILL KEEP WINDS AND SEAS BLO SCA LVLS THRU THE LONG TERM. && .HYDROLOGY... HAVE EXTENDED THE FLOOD WATCH FOR NORTHERN NEW HAMPSHIRE AND OXFORD COUNTY MAINE THROUGH FRIDAY. SCATTERED THUNDERSTORMS WITH HEAVY RAIN COULD CAUSE LOCALIZED FLOODING THIS EVENING...THEN STEADIER AND MORE WIDESPREAD SHOWERS ARE EXPECTED TO DEVELOP LATER TONIGHT AND CONTINUE FRIDAY. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED THROUGH FRIDAY AND THIS COULD RESULT IN ADDITIONAL FLOODING. && .CLIMATOLOGY... THE MONTHLY SUMMARIES FOR JULY WERE UPDATED THIS MORNING TO INCLUDE THE NARRATIVE DISCUSSIONS FOR PORTLAND AND CONCORD. ALL THREE SUMMARIES ARE ALSO AVAILABLE ON OUR WEB SITE. THE THREE CLIMATE SUMMARIES INCLUDE PORTLAND MAINE /AWIPS IDENTIFIER PWMCLMPWM/... CONCORD NEW HAMPSHIRE /AWIPS IDENTIFIER PWMCLMCON/ AND GRAY MAINE /AWIPS IDENTIFIER PWMCLMGYX/. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR MEZ007-012. NH...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR NHZ001>005. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 343 PM EDT THU AUG 7 2008 MEZ007-012-NHZ001>005-081945- NORTHERN OXFORD-SOUTHERN OXFORD-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON- 343 PM EDT THU AUG 7 2008 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF HIGH WATER OR FLOODING TO THE NATIONAL WEATHER SERVICE AS SOON AS IT IS SAFE TO DO SO. MEZ008-009-013-014-018>028-NHZ006>010-013-014-081945- NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN- SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN- KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC- LINCOLN-KNOX-COASTAL WALDO-SOUTHERN CARROLL-SULLIVAN-MERRIMACK- BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 343 PM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-081945- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 343 PM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 611 PM EDT THU AUG 7 2008 NHZ001-072315- NORTHERN COOS- 611 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 715 PM EDT... AT 611 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES WEST OF PITTSBURG... OR ABOUT 6 MILES NORTHEAST OF CANAAN...MOVING EAST AT 12 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND STEWARTSTOWN...PITTSBURG...CLARKSVILLE AND LAKE FRANCIS STATE PARK THROUGH 715 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. DUE TO THE SLOW MOVEMENT OF THIS CLUSTER OF STORMS SOME MINOR LOCALIZED FLOODING IN SOME LOW LYING AREAS MAY OCCUR ALONG THE PATH OF THESE STORMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. MARINE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
625 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD ASHLAND 43.70N 71.63W
08/07/2008 GRAFTON NH AMATEUR RADIO
CARS WASHED AWAY.
&&
SJCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
628 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND DMG MEREDITH 43.66N 71.50W
08/07/2008 BELKNAP NH TRAINED SPOTTER
TREES DOWN. PEA SIZE HAIL COVERING GROUND. 1.30 INCHES OF
RAIN IN THE PAST HOUR.
&&
SJCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 656 PM EDT THU AUG 7 2008 NHZ005-007-080000- SOUTHERN GRAFTON-SULLIVAN- 656 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND GRAFTON COUNTY THROUGH 800 PM EDT... AT 656 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 9 MILES SOUTHWEST OF CANAAN...OR ABOUT 8 MILES SOUTHEAST OF LEBANON...MOVING EAST AT 14 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CANAAN...GRAFTON... ORANGE AND CARDIGAN MOUNTAIN STATE PARK THROUGH 800 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. DUE TO THE SLOW MOVEMENT OF THIS STORM SOME MINOR LOCALIZED FLOODING IN SOME LOW LYING AREAS MAY OCCUR ALONG THE PATH OF THESE STORMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. MARINE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
707 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG MOULTONBOROUGH 43.75N 71.40W
08/07/2008 CARROLL NH TRAINED SPOTTER
TREES DOWN IN MOULTONBOROUGH AND MEREDITH.
&&
SJCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
728 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD LACONIA 43.53N 71.47W
08/07/2008 BELKNAP NH AMATEUR RADIO
VEHICLES TRAPPED AND WASHED AWAY IN LACONIA. ROUTE 3,
PEASE ROAD AND PARADE ROAD CLOSED IN LACONIA.
&&
SJCThe national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2008Every state in 2008This day in weather historyWarnings in New Hampshire, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134213.